Louisiana, 2007

Funnel Cloud in Louisiana, September 11, 2007

September 11, 2007 · NWS LIX · 1 event in 1 county or zone

Scattered strong thunderstorms developed in a moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong thunderstorms developed in a moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 11, 2:55 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 2:55 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 AM CDT TUE SEP 11 2007

.SHORT TERM...
COLD FRONT STILL WELL TO THE NORTH OF US...NEAR MEM-LIT-CLL LINE
AND NOT MAKING A WHOLE LOT OF SOUTHWARD PROGRESS THIS MORNING.
NARROW BAND OF SHOWERS IN ADVANCE OF THE FRONT JUST TO THE
SOUTHEAST OF SHV...BUT AGAIN...NOT MUCH SOUTHWARD PROGRESS.
SCATTERED SHOWERS HAVE DEVELOPED OVER THE GULF OF MEXICO AGAIN
THIS MORNING...AND WILL BE MOVING ONSHORE THROUGH SUNRISE.

THE LOCAL AREA IS STILL CAUGHT BETWEEN THE FRONT TO THE
NORTH...AND THE INVERTED TROF OVER THE WESTERN GULF OF MEXICO. QPF
FORECASTS FROM THE EARLY PORTION OF THE NAM AND GFS IS WAY
OVERBLOWN ON AREAL COVERAGE OF PRECIPITATION. WHILE TEMPERATURE
AND MOISTURE PROFILES ARE SIMILAR IN FORECAST SOUNDINGS...MET
GUIDANCE SHOWING POPS AROUND 30 PCT AND MAV GUIDANCE IN THE 70-80
RANGE. LOCAL SOUNDING APPLICATION SHOWS THAT MET GUIDANCE IS THE
MORE REASONABLE SOLUTION THIS MORNING...AND WILL BACK OUR POPS OFF
A LITTLE FROM PREVIOUS FORECAST...KEEPING THEM IN THE SCATTERED
RANGE FOR TODAY. THIS ALSO WOULD GIVE HIGH TEMPERATURES CLOSER TO
THE MET VALUES...NEAR 90.

MOISTURE CONTINUES TO INCREASE THROUGH THURSDAY...AND FRONT SHOULD
FINALLY MAKE IT INTO OUR CWA BY WEDNESDAY...THEN WASH OUT. AREAL
COVERAGE FOR WEDNESDAY AND THURSDAY WILL BE HIGHER THAN WHAT WE
WILL SEE TODAY. WITH THE ADDITIONAL CLOUD COVER...THIS WILL HOLD
HIGHS FOR WEDNESDAY AND THURSDAY IN THE 80S.
&&

.LONG TERM...
CONTINUING TO LOOK LIKE WE WILL FINALLY SEE OUR FIRST SIGNIFICANT
COLD FRONTAL PASSAGE THIS WEEKEND. BEST INDICATIONS ARE THAT
FRONTAL PASSAGE WILL OCCUR FRIDAY NIGHT OR FIRST HALF OF SATURDAY.
UNTIL FRONTAL PASSAGE...PRECIPITATION CHANCES WILL REMAIN IN THE
50-60 RANGE DURING THE DAY AND 30-40 AT NIGHT. HIGH TEMPERATURES
WILL REMAIN IN THE 80S.

FRONT WILL BE MORE EFFECTIVE IN BRINGING DRY AIR INTO THE AREA
THAN IT WILL COOLER AIR. EVEN SO...SATURDAY AND SUNDAY...AND
PROBABLY BEYOND...SHOULD BE MORE COMFORTABLE THAN WHAT WE HAVE
SEEN FOR A LONG TIME. WITH FRONT OFFSHORE...NO PRECIPITATION AFTER
SATURDAY...INTO AT LEAST MIDWEEK NEXT WEEK. OVERNIGHT LOWS WILL
FALL INTO THE 60S ACROSS MOST AREAS...EXCEPT MAYBE NEW ORLEANS
METRO...WHICH MAY ONLY DROP INTO LOWER 70S. HIGH
TEMPERATURES...WITH DRIER AIR...WILL LIKELY BE A LITTLE BIT ABOVE
NORMAL...AROUND 90.

&&

.AVIATION...
SOME MVFR BASED CUMULI OVER THE MISSISSIPPI COAST AND LOWER
SOUTHEAST LOUISIANA MAY IMPART TEMPO MVFR CEILINGS AT TERMINALS
AROUND DAYBREAK. CONVECTIVE TEMPERATURE AROUND 88F SHOULD PROVIDE
SCATTERED COVERAGE OF MOSTLY SHOWERS AND PERHAPS A FEW THUNDERSTORMS
AS COLUMN IS RELATIVELY WARMER ALOFT. WILL SHOW TEMPO TSRA AT KMSY
AND KGPT AS COASTAL AND LAKE BREEZE INFLUENCES MAKE BETTER CHANCES
AT THESE TERMINALS. PROB30 TYPE COVERAGE AT KMCB AND KBTR. COLD
FRONT NEAR KSHV SHOULD SLOWLY SETTLE SOUTHEAST NEXT 24 HOURS AND
PERHAPS HAVE GREATER IMPACT AT TERMINALS WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  70  85  69 /  30  40  60  30
BTR  90  71  87  71 /  40  40  60  30
MSY  90  74  87  74 /  50  40  60  30
GPT  89  72  86  73 /  50  40  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

35/24
Hazardous weather outlook, Sep 11, 9:52 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT TUE SEP 11 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121130-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1052 AM CDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...BUT NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM
WEDNESDAY THROUGH EARLY SATURDAY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND
GUSTS UP TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

92/JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orleans

When
September 11, 10:45 AM CST to 10:47 AM CST
Where
Orleans County, 15 mi ENE of New Orleans
Reported by
NWS Employee
Coordinates
30.033, -89.869

A funnel cloud was observed near the Twin Span bridge.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60123.